Alert archive / Nevada / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 150, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 16, 2011, 1:29 PM PDT for Clark County, Nevada. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2011, 1:29 PM PDT (20:29 UTC)
- Expired
- Sep 16, 2011, 2:15 PM PDT
- In force
- 46 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Clark County, NV
The radar
The Las Vegas radar (KESX), 27 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 2:08 PM PDT | HAIL 0.75 | Boulder City, NV | SPOTTERS AND LAW ENFORCEMENT REPORT LARGE AMOUNT OF HAIL FROM PEA TO AROUND DIME SIZE FALLING IN BOULDER CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 423 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1888 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
538
WUUS55 KVEF 162029
SVRVEF
NVC003-162115-
/O.NEW.KVEF.SV.W.0150.110916T2029Z-110916T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
129 PM PDT FRI SEP 16 2011
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...
* UNTIL 215 PM PDT.
* AT 127 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
RAILROAD PASS...OR NEAR BOULDER CITY...AND WAS MOVING NORTHEAST AT
15 MPH.
* LOCATIONS IMPACTED INCLUDE...
BOULDER CITY...RAILROAD PASS...BOULDER BEACH AND BOULDER BEACH
CAMPGROUND....AS WELL AS HIGHWAY 95 BETWEEN MILE MARKER 49 AND
58...AND HIGHWAY 93 FROM HOOVER DAM TO THE INTERSECTION WITH HIGHWAY
95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.
THIS STORM WILL AFFECT LAKE MEAD. IF POSSIBLE...GET OUT OF THE WATER
AND SEEK SHELTER. IF OUT IN OPEN WATERS...HEAD TO SHORE IF THERE IS
TIME...OTHERWISE DROP ANCHOR AND TAKE SHELTER IN THE BOAT CABIN. STAY
AWAY FROM METAL AND ALL ELECTRICAL COMPONENTS. LIGHTNING KILLS! IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 3589 11478 3586 11485 3587 11493 3590 11498
3598 11495 3607 11478 3601 11473 3597 11474
3593 11471
TIME...MOT...LOC 2029Z 236DEG 12KT 3594 11490
$$
JGG3 follow-up statements
354
WWUS55 KVEF 162051
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
151 PM PDT FRI SEP 16 2011
NVC003-162115-
/O.CON.KVEF.SV.W.0150.000000T0000Z-110916T2115Z/
CLARK NV-
151 PM PDT FRI SEP 16 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT
FOR CENTRAL CLARK COUNTY...
AT 145 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR RAILROAD PASS...OR NEAR BOULDER CITY...AND WAS MOVING
NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
BOULDER CITY...BOULDER BEACH AND BOULDER BEACH CAMPGROUND...AS WELL
AS HIGHWAY 95 FROM MILE MARKER 50 TO 58...AND HIGHWAY 93 FROM HOOVER
DAM TO THE INTERSECTION WITH HIGHWAY 95.
LAT...LON 3589 11478 3588 11485 3588 11492 3591 11496
3598 11494 3607 11478 3602 11473 3597 11474
3594 11471
TIME...MOT...LOC 2050Z 233DEG 14KT 3596 11485
$$
JGG132
WWUS55 KVEF 162104
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
204 PM PDT FRI SEP 16 2011
NVC003-162115-
/O.CON.KVEF.SV.W.0150.000000T0000Z-110916T2115Z/
CLARK NV-
204 PM PDT FRI SEP 16 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT
FOR CENTRAL CLARK COUNTY...
AT 158 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BOULDER CITY...AND WAS MOVING NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
BOULDER CITY...BOULDER BEACH CAMPGROUND...HIGHWAY 93 FROM HOOVER DAM
TO THE INTERSECTION WITH HIGHWAY 95.
LAT...LON 3592 11478 3592 11489 3595 11489 3600 11488
3604 11480 3602 11473 3597 11474 3596 11473
3593 11474
TIME...MOT...LOC 2103Z 233DEG 14KT 3599 11480
$$
JGG648
WWUS55 KVEF 162111
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
211 PM PDT FRI SEP 16 2011
NVC003-162120-
/O.EXP.KVEF.SV.W.0150.000000T0000Z-110916T2115Z/
CLARK NV-
211 PM PDT FRI SEP 16 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY WILL
EXPIRE AT 215 PM PDT...
THE STORM HAS WEAKENED TO BELOW SEVERE LIMITS. THEREFORE THE SEVERE
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3592 11478 3592 11489 3595 11489 3600 11488
3604 11480 3602 11473 3597 11474 3596 11473
3593 11474
TIME...MOT...LOC 2110Z 233DEG 14KT 3601 11477
$$
JGGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 10:13 AM PDT, 3 hours 16 minutes earlier.
Area forecast discussion, Sep 16, 10:13 AM PDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1013 AM PDT FRI SEP 16 2011 .SYNOPSIS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE SEEN TODAY OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA. DRIER AIR WILL THEN MOVE IN FOR THE WEEKEND AND EARLY NEXT WEEK...WITH TEMPERATURES WARMING TO NEAR NORMAL BY MONDAY. && .UPDATE... LOOKED HARDER AT THUNDERSTORM PROBABILITIES WITH THE TROUGH COMING ACROSS THE AREA THIS AFTERNOON. AREA AHEAD OF THE TROUGH IS MOIST AND UNSTABLE. THUNDERSTORMS ARE AND HAVE BEEN IN NORTHERN NYE AND IN WHITE PINE COUNTIES THIS MORNING. WITH THE TROUGH AXIS JUST ENTERING WESTERN NEVADA THINK THERE IS STILL MORE LIFT AHEAD OF IT...AND COMBINED WITH HEATING YET TO COME BELIEVE MORE DEVELOPMENT IS POSSIBLE IN OUR NORTHERN ZONES. INCREASED POPS FOR THIS AFTERNOON IN LINCOLN...NYE AND ESMERALDA COUNTIES. HEAVY RAINFALL WITH ATTENDANT FLOODING WILL BE BIGGEST CONCERN WITH THE THUNDERSTORMS THERE. WAS CONSIDERING A BIGGER INCREASE IN POPS FOR CLARK COUNTY. HOWEVER FORECAST SOUNDINGS IN THE VEGAS AREA DO SHOW NEGATIVE BUOYANCY AND WARMING IN THE MID LEVELS THIS AFTERNOON. IT IS A CLOSE CALL AS TO WHEN THE PARAMETERS OF LIFT AND TEMPERATURE/MOISTURE ADVECTION OCCUR. AS A COMPROMISE I DID INCREASE THE POPS SLIGHTLY FOR CLARK COUNTY THIS AFTERNOON. WILL BE ISSUING AN UPDATED PACKAGE SHORTLY. && .AVIATION...FOR MCCARRAN...SOUTH TO SOUTH SOUTHEAST WINDS AROUND 8KTS BECOMING SOUTHWEST AND INCREASING IN THE AFTERNOON TO AROUND 12-18KTS WITH GUSTS UP TO 25KTS. MOSTLY CLEAR SKIES THROUGH THIS AFTERNOON WITH SCT-BKN CLOUDS AROUND 12K FEET OVER THE MOUNTAINS. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER THE SPRING MTNS AND SHEEP RANGE AND IN THE MORMON MESA APPROACH CORRIDOR. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...INCREASING CLOUDS OVER MAINLY THE NORTHERN AND EASTERN AREAS TODAY. BEST THUNDERSTORM CHANCES WILL BE IN LINCOLN AND NORTHERN MOHAVE COUNTIES TODAY WITH A SLIGHT CHANCE OF STORMS IN CLARK COUNTY. SOUTH WINDS AROUND 10KTS TO INCREASE AND BECOME SOUTHWEST THIS AFTERNOON. WIND SPEEDS OF 12-22KTS WITH HIGHER GUSTS ARE EXPECTED. && .PREV DISCUSSION... 218 AM PDT FRI SEP 16 2011 .SHORT TERM...SATELLITE SHOWS INCOMING TROUGH NICELY...WITH CLOUDS DEVELOPING OVER THE NORTHERN ZONES AND THUNDERSTORMS JUST NORTH OF OUR CWA. RAISED POPS AND SKY COVER OVER MUCH OF SOUTHERN NEVADA AND NORTHWEST ARIZONA FOR TODAY...AS THE TROUGH WILL BE MOVING THROUGH DURING THE HEAT OF THE DAY /RELATIVELY SPEAKING/ AND THERE IS PLENTY OF RESIDUAL MOISTURE STILL HANGING AROUND FROM EARLIER IN THE WEEK. ONCE THE TROUGH AXIS MOVES EAST OF OUR AREA TONIGHT...ANTICYCLONIC FLOW WILL TAKE OVER AND PRECIP CHANCES WILL COME TO AN END. THERE DOES NOT SEEM TO BE ANY GOOD MECHANISM FOR SCOURING OUT THE LOW LEVEL MOISTURE...IT MAY JUST GRADUALLY DISPERSE/DISSIPATE OVER THE WEEKEND AS WE GET A COUPLE OF DAYS OF NEARLY FULL SUNSHINE UNDER A DEVELOPING RIDGE. TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL THROUGH SUNDAY. .LONG TERM...HIGH PRESSURE WILL BUILD OVER THE REGION DURING THE WEEK BRINGING MOSTLY SUNNY CONDITIONS ALONG WITH ABOVE NORMAL TEMPERATURES. ALL EXTENDED MODELS ARE INDICATING A FAIRLY STRONG RIDGE DEVELOPING OVER THE 4-CORNERS REGION TOWARD THE MIDDLE OF NEXT WEEK ALONG WITH A WEAK LOW OFF THE THE SOUTHERN CALIFORNIA COAST. IT IS STILL POSSIBLE THAT SOME MOISTURE MAY WORK NORTH IN THE SOUTHEAST FLOW...BUT THE FLOW IS EXPECTED TO BE FAIRLY WEAK AND MAY ONLY BRING A FEW MID LEVEL CLOUDS. CURRENTLY HAVE NO POPS IN THE FORECAST AND WILL NOT ADD ANY AT THIS TIME. TEMPERATURES WILL START NEXT WEEK CLOSE TO NORMAL...BUT WILL RISE TO SEVERAL DEGREES ABOVE NORMAL TOWARD THE END OF NEXT WEEK. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && JACQUES/SALMEN/MORGAN/GORELOW HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 16, 1:43 AM PDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 143 AM PDT FRI SEP 16 2011 AZZ001>003-036-CAZ519>527-NVZ014>022-170700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 143 AM PDT FRI SEP 16 2011 /143 AM MST FRI SEP 16 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA AGAIN TODAY. THERE IS A LOW RISK OF ISOLATED SEVERE WEATHER AND FLASH FLOODING...MAINLY NORTH OF LAS VEGAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 5:14 PM PDT | Flash Flood Warning | VEF | Lincoln | 2 hr |
| Sep 15, 5:46 PM PDT | Flash Flood Warning | VEF | Lincoln | 119 min |
| Sep 15, 7:41 PM PDT | Flash Flood Warning | VEF | Lincoln | 2 hr |
| Sep 16, 12:47 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 43 min |
| Sep 16, 1:58 PM PDT | Flash Flood Warning | VEF | Clark | 71 min |
| Sep 16, 2:03 PM PDT | Flash Flood Warning | VEF | Lincoln | 2 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.